Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Los Angeles, CA

December 28, 2004Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Dec 28, 2004, 4:29 AM PST for Ventura County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2004, 4:29 AM PST (12:29 UTC)
Expired
Dec 28, 2004, 6:30 AM PST
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 14 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 0.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2004-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2004-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 281239
FFWLOX
CAC111-281430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
429 AM PST TUE DEC 28 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND NORTHWEST VENTURA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 630 AM PST

* AT 420 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
AN AREA OF INTENSE RAINFALL WITH EMBEDDED THUNDERSTORMS ACROSS MUCH 
OF VENTURA COUNTY. THE HEAVIEST RAIN WAS OCCURRING IN THE MOUNTAINS 
AND ACROSS THE WESTERN SECTIONS OF THE COASTAL PLAIN. ALTHOUGH IT 
APPEARS THAT THE RAIN MAY BEGIN TO TAPER OFF AFTER THE NEXT COUPLE 
OF HOURS...VERY HIGH RAINFALL TOTALS OF 4 TO 7 INCHES OVERNIGHT HAVE
SATURATED THE AREA...AND HAVE CAUSED STREAMS AND CREEKS TO RISE 
SHARPLY. THE ADDITIONAL INTENSE RAIN...WITH RATES OF UP TO AN INCH 
AND A HALF PER HOUR WILL LIKELY CAUSE FLASH FLOODING IN THE 
MOUNTAINS AND FOOTHILLS OVER THE TWO HOURS. FLASH FLOODING IS ALSO A 
POSSIBILITY IN COASTAL AREAS BELOW STEEP TERRAIN SUCH AS LA CONCHITA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED 
QUICKLY. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.


LAT...LON 3463 11880 3418 11868 3430 11903 3426 11944
      3466 11943

$$

BRUNO/ASR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 3:30 AM PST, 59 minutes earlier.

Area forecast discussion, Dec 28, 3:30 AM PST, 59 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 AM PST TUE DEC 28 2004

.SHORT TERM...
PERFECT CONVERGANCE OVER SOUTHERN SBA COUNTY AND THE SBA CHANNEL WITH
GREAT PVA AND UPPER LEVEL DIVERGANCE CAME TOGETHER TO PRODUCE A LINE
OF THUNDERSTORMS AND WAVES OF HEAVY SHOWER ACTIVITY. CURRENTLY A LARGE
DIFLUENT PATTERN HAS SPREAD RAIN FROM SBA TO LGB THE RAIN HAS LET UP
WEST OF SBA AS A LARGE SWATH OF NVA IS MOVING INTO THE AREA.

BIG WORRY TODAY STILL REMAINS THUNDER AT OR AROUND 18Z WHEN JET
DYNAMICS INTERSEC AN AREA OF PVA 1100 CAPE AND NEGITIVE LIS. GIVEN
THE ACTIVITY TONIGHT SEE NO REASON WHY IT WILL NOT BE A VERY ACTIVE
LATE MORNING TO EARLY AFTERNOON. SEVERE WEATHER CANNOT BE RULED OUT.

DUE TO IMPRESIVE DYNAMICS AND UPWARD LIFTING THE STRONG WINDS ARE NOT
REALLY SURFACING. WILL HAVE TO REEVALUATE COASTAL WIND ADVISORIES AT
600 PM. WINDS IN THE MOUNTAINS ARE DOING VERY WELL 2000 FOOT ACARS
WINDS SHOWS 40 KT AND THIS IS HITTING THE MTNS.

WINTER STORM WARNING IS DOING WELL ACARS SHOWS Z LVL AT 7500 FEET BUT
ON THE INTERIOR SLOPES SNOW IS FALLING TO ABOUT 6500 FEET. WINDS IN
THE MTNS ARE QUITE STRONG WITH FREQUENT GUSTS TO 60 MPH OR HIGHER.

THIS AFTERNOON MIGHT HAVE A LULL IN IT AS THE MAIN FRONTAL BAND MOVES
OUT OF THE AREA BUT THEN OVER NIGHT THINGS GET INTERESTING AGAIN AS
THE MAIN SURFACE LOW TRANSLATES OVER THE AREA. IN MANY WAYS THIS
CREATES A SET OF CONDITIONS SIMILAR TO TONIGHT WITH VIGOUS MOIST SOUTH
FLOW...PVA...CAPE...AND JET DYNAMICS.

WEDNESDAY WILL SEE A DEINTENSIFYING OF THE RAIN BUT PROBABLY NOT A
TOTAL CESSATION OF THE RAIN AS MOIST UNSTABLE CYCLONIC FLOW CONTINUES
OVER THE AREA.

A NEW SYSTEM MOVES IN THURSDAY GFS IS ABOUT 12 HOURS FASTER THAN THE
ETA WHICH IS ABOUT PAR FOR THE COURSE.

.LONG TERM...
EXTENDED LOOKS QUITE WET ALTHO SATURDAY LOOKS LIKE IT MIGHT TURN OUT
DRY. A THIRD SYSTEM IS PROGGED TO ARRIVE SUNDAY AND MAY LAST INTO
TUESDAY. STILL WITH THIS SORT OF FLOW PATTERN IMPULSES CAN SHIFT
TIMING AROUND. WILL KEEP THE BROAD BRUSH IN FOR NOW.

.AVIATION...
LAX STILL STILL FACING A LONG DURATION STRONG EAST WIND EVENT. ETA
SUGGESTS WINDS 09020KT FROM 12Z TO 20Z...THIS ALONG WITH MODERATE RAIN
AND TSRA. WINDS SHIFT WESTWARD DURING THE AFTERNOON...BUT ARE FOERCAST
EAST AGAIN 09Z-15Z WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING/WIND ADVISORY (SEE LAXNPWLOX)
WINTER STORM WARNING (SEE LAXWSWLOX)
FLASH FLOOD WATCH (SEE LAXFFALOX)
FLOOD ADVISORY (SEE LAXFLSLOX)
GALE WARNING (SEE LAXCWFLOX)
MARINE WEATHER STATEMENT (LAXMWSLOX)

&&

RORKE
Hazardous weather outlook, Dec 27, 6:00 AM PST, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON DEC 27 2004

CAZ034>041-044>047-051>054-059-087-088-281400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON DEC 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL PACIFIC STORM CURRENTLY 350 MILES WEST OF SAN FRANCISCO
WILL REMAIN NEARLY STATIONARY DURING TODAY AND TUESDAY. THIS STORM
WILL PROUDCE A MULTITUDE OF HAZARDOUS WEATHER.

THE DEEP SURFACE LOW ASSOCIATED WITH THIS STORM WILL PRODUCE VERY
STRONG WINDS THROUGHOUT THE AREA. WIND WARNINGS ARE POSTED FOR THE
SANTA BARBARA MOUNTAINS...WIND ADVISORIES ARE POSTED FOR THE
REMAINDER OF SANTA BARBARA COUNTY...ALL OF SAN LUIS OBISPO COUNTY...
AND THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTY INCLUDING THE
SANTA MONICA MOUNTAINS.

UP TO 5 INCHES OF RAIN WILL FALL OVER THE FLAT TERRAIN WHILE UP TO
10 INCHES OF RAIN IS POSSIBLE OVER THE HIGHER TERRAIN. THIS AMOUNT
OF RAINFALL COULD CAUSE FLASH FLOODING IN THE MOUNTAINS AND THE
FOOTHILLS WHERE FLOOD WATCHES HAVE BEEN POSTED.

THIS SYSTEM WILL CAUSE ALL MANOR OF HAZARDS FOR THE MARINE INTERESTS
GALE FORCE WINDS WILL DEVELOP ACROSS THE WATERS TODAY...THESE WINDS
WILL PRODUCE A LARGE SHORT PERIOD SWELL WHICH COULD CAUSE LOCAL
COASTAL FLOODING AS WELL AS AN HIGH RISK OF RIP CURRENTS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

TUESDAY WILL HAVE ALL OF THE SAME HAZARDS FORECAST TODAY...AS WELL
AS CHANCE OF THUNDERSTORMS A FEW OF WHICH COULD BE SEVERE. LOWERING
SNOW LEVELS WILL ALLOW SNOW TO ACCUMULATE AS LOW AS 6000 FEET. THE
SYSTEM WILL EXIT THE AREAS STARTING FROM THE NORTHWEST CORNER OF SAN
LUIS OBISPO COUNTY EARLY WEDNESDAY MORNING.

UNSETTLED WEATHER WILL CONTINUE OVER THE AREA FOR THE REST OF THE
WEEK BRING CLOUDY SKIES AND A CHANCE OF RAIN SHOWERS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:57 PM PSTFlash Flood WarningLOXSanta Barbara93 min
Dec 27, 10:41 PM PSTFlash Flood WarningLOXSanta Barbara3 hr
Dec 28, 12:55 AM PSTSpecial Marine WarningLOX95 min
Dec 28, 12:55 AM PSTSpecial Marine WarningLOX95 min
Dec 28, 1:09 AM PSTSevere Thunderstorm WarningLOXSanta Barbara66 min
Dec 28, 1:40 AM PSTFlash Flood WarningLOXSanta Barbara2 hr
Dec 28, 5:54 AM PSTSevere Thunderstorm WarningLOXLos Angeles, Ventura66 min
Dec 28, 6:00 AM PSTFlash Flood WarningLOXVentura3 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.